Tolerance to intravenous heparin in patients with delayed-type hypersensitivity to heparins: a prospective study

Br J Haematol. 2005 Feb;128(3):389-92. doi: 10.1111/j.1365-2141.2004.05321.x.

Abstract

Delayed-type hypersensitivity to subcutaneously injected heparin is relatively common. Particularly, extensive cross-reactivity between different heparins and heparinoids often occurs. Delayed-type hypersensitivity to heparin implies the risk of a generalized eczema when heparin is administered intravenously. However, case reports demonstrated a tolerance to intravenous heparin in patients with delayed-type hypersensitivity to subcutaneous heparin, but prospective studies have not been performed. Our study group, of 28 patients with a proven delayed-type hypersensitivity to subcutaneous heparin, was challenged with intravenous heparin, which was well tolerated in all 28 patients. Therefore, in case of therapeutic necessity, the shift from subcutaneous to intravenous heparin administration is justified.

MeSH terms

  • Adult
  • Aged
  • Aged, 80 and over
  • Anticoagulants / administration & dosage*
  • Anticoagulants / adverse effects
  • Drug Eruptions / diagnosis
  • Drug Eruptions / etiology*
  • Drug Tolerance
  • Female
  • Heparin / administration & dosage*
  • Heparin / adverse effects
  • Heparin, Low-Molecular-Weight / administration & dosage
  • Heparin, Low-Molecular-Weight / adverse effects
  • Heparinoids / administration & dosage
  • Heparinoids / adverse effects
  • Humans
  • Hypersensitivity, Delayed / chemically induced*
  • Hypersensitivity, Delayed / diagnosis
  • Infusions, Intravenous
  • Injections, Subcutaneous
  • Male
  • Middle Aged
  • Prospective Studies
  • Skin Tests / methods

Substances

  • Anticoagulants
  • Heparin, Low-Molecular-Weight
  • Heparinoids
  • Heparin